Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 497, NWS Goodland, KS

August 30, 2016Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 30, 2016, 6:13 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2016, 6:13 PM CDT (23:13 UTC)
Expired
Aug 30, 2016, 6:45 PM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 33 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WUUS53 KGLD 302313
SVRGLD
KSC023-181-302345-
/O.NEW.KGLD.SV.W.0497.160830T2313Z-160830T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT TUE AUG 30 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
  NORTHWESTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 545 PM MDT/645 PM CDT/

* AT 513 PM MDT/613 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 11
  MILES EAST OF BONNY RESERVOIR...MOVING SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN
  NORTHWESTERN KANSAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3967 10205 3971 10186 3950 10169 3943 10204
TIME...MOT...LOC 2313Z 323DEG 9KT 3957 10196 

HAIL...<.75IN
WIND...60MPH
 
$$

JRM
2 follow-up statements
975 
WWUS53 KGLD 302320
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT TUE AUG 30 2016

KSC023-181-302345-
/O.CON.KGLD.SV.W.0497.000000T0000Z-160830T2345Z/
CHEYENNE KS-SHERMAN KS-
520 PM MDT TUE AUG 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
MDT/645 PM CDT/ FOR SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS...

AT 520 PM MDT/620 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED 12
MILES EAST OF BONNY RESERVOIR...MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN
NORTHWESTERN KANSAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3967 10205 3971 10186 3950 10169 3943 10204
TIME...MOT...LOC 2320Z 323DEG 9KT 3956 10195 

HAIL...<.75IN
WIND...60MPH
 
$$

JRM
781 
WWUS53 KGLD 302335
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT TUE AUG 30 2016

KSC023-181-302345-
/O.EXP.KGLD.SV.W.0497.000000T0000Z-160830T2345Z/
CHEYENNE KS-SHERMAN KS-
535 PM MDT TUE AUG 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE AND
NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS WILL EXPIRE AT
545 PM MDT/645 PM CDT/...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3967 10205 3971 10186 3950 10169 3943 10204
TIME...MOT...LOC 2334Z 323DEG 9KT 3956 10195 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:00 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 30, 6:00 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT TUE AUG 30 2016

.SHORT TERM...(This afternoon through Wednesday)
Issued at 128 PM MDT Tue Aug 30 2016

The remnants of the closed mid/upper low (now weakened)are over
northeastern Colorado, with weak troughing in place across our CWA.
At the surface low pressure is centered over southeast Colorado,
and high pressure is over south central Nebraska.

Precip this afternoon-Tonight: Showers/thunderstorms are in the
process of increasing in coverage with steepening lapse rates
beneath h7/h5 trough. MUCAPE ranges from 1000-2000 J/KG (highest in
our west) and this could support a few marginally severe updrafts.
Shear is very weak lowering confidence in a more organized severe
threat. Better coverage is currently tied to mid level circulation
and cold pool alfot, and HRRR/RAP seem to have picked up on this
trend. There is a lot of potential moisture in place (PWATs
approaching 1.5) representing anomalously high values for this time
of year. Combined with weak flow aloft/slow storm motions this
raises the possibility for heavy rain/flash flood potential.
Coverage is still a question and as lapse rates decrease we may not
see a prolonged heavy rain threat. This will need to be monitored,
though confidence is not high enough for flash flood watch.

Precip Wednesday: Pattern changes very little through Wednesday,
with isolated to scattered showers/thunderstorms possible. As has
been the case forcing will tend to be weak through most of the
period, with timing/position of vorticity maxima aloft uncertain.
Guidance also continues to vary on precip signals and fine tuning
better coverage will likely be difficult outside of a 6hr window. I
kept slight chance/chance PoPs in place favoring a consensus
approach placing higher PoPs mainly in the east.

Regarding fog potential: Boundary layer will remain very moist due
to weak easterly flow. As low levels decouple after sunset we should
start to see fog redevelopment (at least by late evening) and some
guidance is showing the potential for dense fog late
tonight/Wednesday morning. Areas of fog was added, and we will need
to monitor trends.

Regarding temperatures: Highs should be very similar Wednesday as
the same pattern and roughly the same air mass will be in place
(highs in the 70s to near 80). Stratus may help insulate low levels
tonight lowering confidence in low temperatures. I stuck to blends
trending similarly to the last few nights (50s west to mid 60s
east).

.LONG TERM...(Wednesday night through Tuesday)
Issued at 204 PM MDT Tue Aug 30 2016

Unsettled weather continues through most of the long term period as
the region goes from the influence of an upper ridge to a trough.
Temperatures rise through the weekend before potentially dropping
off again early next week.

Wednesday night through Friday night: A cold front backs into the
High Plains from the northeast Wednesday night, bringing drier air
to the region. As the dry air advects in behind the front, chances
for precipitation decrease from the east while chances ahead of the
front, where moisture is more plentiful, persist. May see some
lingering precipitation Thursday before things dry out in time for
Thursday night and Friday. Meanwhile the pattern starts to change
aloft. An upper ridge progresses from the Rockies to the Midwest and
weakens as a trough advances onto the west coast. As the trough
nears the Plains on Friday, flow becomes southwesterly and a
shortwave ejects towards the region, generating shower and
thunderstorm chances Friday night.

Saturday through Tuesday: An area of surface high pressure behind
the cold front pushes east, allowing temperatures to rise over the
weekend as southerly flow draws moisture back north. In the
meantime, a surface trough forms lee of the Rockies and will be a
focus for storm development early in the extended. The
aforementioned upper trough over the western CONUS continues east
towards the Plains through the end of long term and an extension of
it digs further south. Periodic chances for showers and
thunderstorms are anticipated through the end of the forecast
period, with flow aloft remaining southwesterly and disturbances
ejecting from the upper trough onto the Plains. Guidance suggests
another cold front passes through the area late Monday into Tuesday,
increasing precipitation chances once again. Will continue to
monitor changes in front timing and position.

Temperatures start out in the upper 70s to low 80s on Thursday and
steadily climb into the mid 80s to low 90s by Sunday as surface high
pressure slides east and winds turn southerly. Expect another cool
down next week as a cold front approaches, bringing highs back down
into the low 80s (and maybe some 70s) by Tuesday. Lows stay
generally in the mid 50s to mid 60s, with some eastern locations
only falling into the upper 60s this weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 500 PM MDT Tue Aug 30 2016

For KGLD, vfr conditions expected from taf issuance through
approximately 05z. There is a possibility that should a
shower/thunderstorm move directly over the terminal that
conditions will quickly become ifr in moderate to heavy rain.
Winds could also gust 25-30kts. Otherwise winds generally from
the east- southeast under 10kts. From 05z-15z am expecting a
return of ifr/vlifr conditions in br/fg and cigs. Trended timing
toward last 24 hours and latest hrrr guidance. After 16z cigs
expected to return to vfr with winds from the east-southeast under
10kts.

For KMCK, vfr conditions expected from taf issuance through 07z.
There is a possibility that should a shower/thunderstorm move
directly over the terminal that conditions will quickly become ifr
in moderate to heavy rain. Winds generally from the east around
5kts. From 08z-`7z am expecting a return of ifr/vlifr conditions
in br/fg and cigs. Similar to KGLD trended timing toward last 24
hours of observations and latest hrrr guidance. After 18z cigs
expected to return to vfr with winds from the east around 7kts.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, Aug 30, 11:31 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT TUE AUG 30 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT TUE AUG 30 2016 /1131 AM CDT TUE AUG 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THIS
AFTERNOON AND TONIGHT.

AREAS OF FOG MAY REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES
AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AREAS OF FOG WILL CONTINUE THROUGH WEDNESDAY MORNING...WITH
VISIBILITIES OCCASIONALLY REDUCED TO LESS THAN A MILE.

A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WEDNESDAY
AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 30, 4:53 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT TUE AUG 30 2016

COZ092-302215-
CHEYENNE COUNTY CO-
353 PM MDT TUE AUG 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 415 PM MDT...

AT 353 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHEAST OF BOYERO...OR 33 MILES SOUTH OF FLAGLER...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILD HORSE AND AROYA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3895 10297 3875 10296 3871 10312 3881 10316
      3886 10316
TIME...MOT...LOC 2153Z 245DEG 17KT 3881 10306

JRM
Special weather statement, Aug 30, 5:27 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM CDT TUE AUG 30 2016

KSZ001-302245-
CHEYENNE KS-
527 PM CDT TUE AUG 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 545 PM CDT...

AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF ST. FRANCIS...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3976 10205 3985 10195 3976 10177 3964 10199
TIME...MOT...LOC 2227Z 308DEG 13KT 3974 10195

JRM
Special weather statement, Aug 30, 5:52 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM CDT TUE AUG 30 2016

KSZ001-302315-
CHEYENNE KS-
552 PM CDT TUE AUG 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 615 PM CDT...

AT 552 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF ST. FRANCIS...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
CHEYENNE COUNTY IN NORTHWESTERN KANSAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3972 10205 3979 10191 3969 10178 3960 10204
TIME...MOT...LOC 2252Z 324DEG 10KT 3969 10195

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:27 PM CDTSpecial Weather StatementGLDCheyenne18 min
Aug 30, 5:52 PM CDTSpecial Weather StatementGLDCheyenne23 min
Aug 30, 6:59 PM CDTSpecial Weather StatementGLDSherman16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.